Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 8, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 25, 1997, 1:27 AM CST for Coke County, Runnels County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 25, 1997, 1:27 AM CST (07:27 UTC)
- Expired
- Mar 25, 1997, 2:30 AM CST
- In force
- 63 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Coke County, TX, Runnels County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 1:40 AM CST | Tornado F0 | Tennyson, TX | |
| Mar 25, 2:05 AM CST | Thunderstorm Wind 52 | Ballinger, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 10:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 4059 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 250727 RRA TORSJT TXC081-399-250830- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 127 AM CST TUE MAR 25 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 230 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL TEXAS ...COKE COUNTY ...RUNNELS COUNTY AT 125 AM CST...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR 21 MILES WEST OF BALLINGER OR 3 MILES SOUTH SOUTHWEST OF TENNYSON MOVING EAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... TENNYSON... ROWENA... BALLINGER AND HATCHEL. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAS^T RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. SEEK SAFETY IN AN INNER ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:54 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 24, 8:54 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 853 PM CST MON MAR 24 1997 AT A 2Z COLD FRONT HAD PUSHED THROUGH AMARILLO. DRYLINE EXTENDED FROM BIG BEND TO WEST OF MIDLAND...THEN TURNED RIGHT TO EAST CHILDRESS. A SEVERE THUNDERSTORM THAT WENT THROUGH MITCHELL AND HOWARD COUNTIES PRODUCED DIME TO NICKEL HAIL NORTH OF COLORADO CITY BEFORE BEGAN TO DISSIPATE. WITH DRYLINE HAVING PUSHED BACK TO SOUTHWEST MOUNTAINS AND AN UNSTABLE ATMOSPHERE WITH DEW POINTS IN THE UPPER 50S...POPS CAN BE INCREASED...PROBABLY UP TO 50 PERCENT IN CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU. OTHERWISE FORECAST LOOKS GOOD. DECKER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:08 PM CST | Severe Thunderstorm Warning | SJT | Mitchell | 47 min |
| Mar 24, 9:38 PM CST | Severe Thunderstorm Warning | SJT | Jones | 62 min |
| Mar 24, 10:29 PM CST | Tornado Warning | SJT | Nolan | 46 min |
| Mar 24, 10:42 PM CST | Tornado Warning | SJT | Taylor | 48 min |
| Mar 24, 10:46 PM CST | Severe Thunderstorm Warning | SJT | Jones | 49 min |
| Mar 24, 11:19 PM CST | Severe Thunderstorm Warning | SJT | Jones, Taylor | 61 min |
| Mar 24, 11:20 PM CST | Severe Thunderstorm Warning | SJT | Mitchell | 50 min |
| Mar 24, 11:26 PM CST | Severe Thunderstorm Warning | SJT | Shackelford | 59 min |
| Mar 24, 11:28 PM CST | Tornado Warning | SJT | Callahan, Taylor | 62 min |
| Mar 24, 11:34 PM CST | Severe Thunderstorm Warning | SJT | Nolan | 66 min |
| Mar 24, 11:34 PM CST | Tornado Warning | SJT | Shackelford | 46 min |
| Mar 25, 12:09 AM CST | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 61 min |
| Mar 25, 12:16 AM CST | Severe Thunderstorm Warning | SJT | Irion | 64 min |
| Mar 25, 12:39 AM CST | Severe Thunderstorm Warning | SJT | Coke | 61 min |
| Mar 25, 12:58 AM CST | Severe Thunderstorm Warning | SJT | Coke, Irion, Tom Green | 62 min |
| Mar 25, 1:02 AM CST | Tornado Warning | SJT | Tom Green | 63 min |
| Mar 25, 1:18 AM CST | Severe Thunderstorm Warning | SJT | Shackelford | 62 min |
| Mar 25, 1:46 AM CST | Flash Flood Warning | SJT | Irion, Tom Green | 59 min |
| Mar 25, 1:46 AM CST | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 59 min |
| Mar 25, 2:10 AM CST | Severe Thunderstorm Warning | SJT | Coleman | 65 min |
| Mar 25, 2:31 AM CST | Flash Flood Warning | SJT | Shackelford | 3 hr |
| Mar 25, 2:54 AM CST | Tornado Warning | SJT | Schleicher | 66 min |
| Mar 25, 3:05 AM CST | Severe Thunderstorm Warning | SJT | Tom Green | 60 min |
| Mar 25, 3:29 AM CST | Severe Thunderstorm Warning | SJT | McCulloch | 61 min |
| Mar 25, 3:41 AM CST | Severe Thunderstorm Warning | SJT | San Saba | 64 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.